Skip Navigation
U.S. flag

An official website of the United States government

Dot gov

The .gov means it’s official.
Federal government websites often end in .gov or .mil. Before sharing sensitive information, make sure you’re on a federal government site.

Https

The site is secure.
The https:// ensures that you are connecting to the official website and that any information you provide is encrypted and transmitted securely.

Your Environment. Your Health.

Using Best Practices to Sustain Training Programs During COVID-19 and Other Disasters

April 20-22, 2021
Virtual Workshop

Worker Training Program Spring Awardee Meeting and Workshop Using Best Practices During COVID-19 and Other Disasters April 20-22, 2021, Virtual


Purpose of the Awardee Meeting

The semi-annual WTP Awardee Meeting brought awardees together to provide program updates, exchange information regarding training, and discover new areas of interest to awardees.

 

Purpose and Scope of the Workshop

While we heard many stories of challenges and frustration during the COVID-19 pandemic, we know people adapted to overcome gaps in worker training and protection. The workshop reviewed the best practices of WTP, awardees, and partnering organizations to sustain training programs during COVID-19 and other disaster preparedness and response efforts.

 

Agendas

Workshop Report

Presentations

WTP Awardee Meeting Agenda
Tuesday, April 20, 2021

Time Topic
12:30 -1:00 p.m. Welcome (2MB) (Recorded Webinar)
  • Sharon Beard, Demia Wright, Kathy Ahlmark, Jim Remington, NIEHS WTP
1:00-1:20 p.m. Grants Management Branch (GMB) Update (96KB) (Recorded Webinar)
  • Jenny Greer and Lisa Edwards, NIEHS GMB
1:20 – 1:35 p.m. NIEHS National Clearinghouse Update (1MB) (Recorded Webinar)
  • Deborah Weinstock, National Clearinghouse/MDB, Inc.
1:35 – 2:05 p.m. Legislative Update (447KB) (Recorded Webinar)
  • April Bennett, NIEHS Office of the Director
2:05 – 2:15 p.m. Break
2:15 – 3:15 p.m. Principal Investigators Boot Camp (447KB) (Recorded Webinar)
3:15 – 3:30 p.m. Evaluation of Opioids and COVID-19 in the Worker Training Programs (83KB) (Recorded Webinar)
  • Eric Persaud, Dr.P.H., NIEHS WTP Contractor
3:30 – 4:00 p.m. Creating a Dynamic Infection Prevention Plan (2MB) (Recorded Webinar)
  • Amber Hogan Mitchell, Dr.P.H., NIEHS WTP Contractor
Concurrent Breakout Sessions
4:00 – 4:30 p.m. Program Official Meeting
  • Sharon Beard, Demia Wright, and Jim Remington, NIEHS WTP
Hazardous Waste Worker Training/Hazmat Disaster Preparedness Training/Department of Energy Issues
4:30 – 5:00 p.m. Department of Energy Meeting
  • Sharon Beard, Demia Wright, and Jim Remington, NIEHS WTP
  • Ted Giltz, NIEHS WTP Contractor
4:00 – 5:00 p.m. Business Official Meeting (119KB) 
  • Jenny Greer and Lisa Edwards, NIEHS GMB
  • Kathy Ahlmark, NIEHS WTP
5:00 p.m. Adjourn

Workshop: Using Best Practices to Sustain Training Programs During COVID-19 and Other Disasters

Workshop Day 1: Wednesday, April 21, 2021

Time Topic
1:00 – 1:30 p.m. Welcome (Recorded Webinar)
  • Sharon Beard, NIEHS WTP Acting Director
  • Rick Woychik, Ph.D., NIEHS Director
  • Gary Ellison, Ph.D., NIEHS DERT Acting Director
Q&A
1:30 – 2:00 p.m. Keynote Address: Have We Seen this Before? Recurring Disaster Themes, Gaps, and Moving Forward (942KB) (Recorded Webinar)
  • Mitchel Rosen, Ph.D., New Jersey/New York Hazardous Materials Worker Training Center
2:00 – 2:30 p.m. Perspectives from OSHA on the National Emphasis Program – Coronavirus Disease 2019 (630KB) (Recorded Webinar)
SESSION MODERATOR: Jim Remington, NIEHS WTP
  • Joseph “Chip” Hughes, Jr., Occupational Safety and Health Administration
Q&A
2:30 – 3:45 p.m. Successes and Best Practices (Part I) (Recorded Webinar)
SESSION MODERATOR: David Turcotte, The New England Consortium-Civil Service Employees Association (TNEC-CSEA)

Best Practices Panel (30 minutes)
Breakout Session (30 minutes)
  • Breakout groups should discuss the following:
    • What lessons/solutions from these presentations can you apply to your work?
    • Are there challenges that can be addressed using these approaches?
    • Are the solutions/approaches sustainable for the long-term? If not, what can be implemented in your program to ensure that it is?
Report Backs (15 minutes)
  • Report back from a few breakout groups
3:45 – 4:00 p.m. Stretch Break
4:00 – 5:15 p.m. Successes and Best Practices (Part II) (Recorded Webinar)
SESSION MODERATOR: Jonathan Rosen, National Clearinghouse

Best Practices Panel (30 minutes)
Breakout Session (30 minutes)
  • Breakout groups should discuss the following:
    • What lessons/solutions from these presentations can you apply to your work?
    • Have you been able to use the National Clearinghouse training tools in your program? If yes, how and with what populations? If not, do you have plans to use them in the future?
    • Looking back over the past year, are there other tools that you wish were available through the Clearinghouse or other organizations and government agencies?
Report Backs (15 minutes)
  • Report back from a few breakout groups

Workshop Day 2: Thursday, April 22, 2021

Time Topic
1:00 – 1:15 p.m. Recap of Day 1 and Setting the Stage for Day 2 Discussions (1MB) (Recorded Webinar)
Sharon Beard, NIEHS WTP Acting Director
1:15 – 2:15 p.m. Breakout Sessions: Challenges of Meeting Training Requirements During the COVID-19 Pandemic
SESSION MODERATOR: Sharon Beard, NIEHS WTP

Breakout Session (30 minutes)
  • Breakout groups should consider and discuss the following:
    • At the beginning of the pandemic, many grantees were concerned about how OSHA, DOE, DOT looked at our training requirements. WTP grantees weren’t necessarily able to meet those training requirements due to COVID-related restrictions.
    • As people are starting to become more flexible and open up, how are you looking forward?
    • How are you going to make up for those lost times, and address the impact of lack of training on worker health and safety?
    • What is our role going to be? How can we collaborate with other agencies to make sure employers know the required training they should be giving workers?
Report Backs (30 minutes)
  • Report back from breakout groups
2:15 – 3:15 p.m. Technologies and New Approaches Used During COVID-19 to Reach Target Populations
SESSION MODERATOR: Kathy Ahlmark, NIEHS WTP

Virtual Roundtable Session (60 minutes)
This session will provide participants an opportunity to explore various tools and approaches used to reach target audiences. Each presenter will spend the first 10 minutes of the breakout sharing their technology/approach, then encourage others to ask questions and share on technologies they have used within their own organizations. Attendees would then move to a different roundtable after 15 minutes.
  • Making podcasts specific to populations and needs (205KB) 
    Lamont Byrd, International Brotherhood of Teamsters
  • Hybrid training for 40-hour HAZWOPER (488KB) 
    Rachel Brown, Ph.D., and John Guglielmo, Prevention, Prepardness, and Response Consortium
  • Facebook Live events
    Perla Silva, Make the Road New York
  • Use of webinars to disseminate cutting edge information on the COVID-19 pandemic
    Darren Cohen, Stephen Grant, Ph.D., and Eugenia Russell, Nova Southeastern University/Project SEAMIST
  • Mobile COVID resources
    Cesar Bandera, Ph.D., Cell Podium
  • Using various digital apps to conduct training
    Lourdes Torres-Monaghan, Ph.D., Casa Guadalupana
3:15 – 3:30 p.m. Stretch Break
3:30 – 4:30 p.m. Mentoring, Apprenticeships, and Instructor Development (Recorded Webinar)
SESSION MODERATOR: Ashlee Fitch, The Steelworkers Charitable and Educational Organization

Panel (30 minutes)
This session will look at research on mentorship programs as they relate to union and non-union safety and health trainers and what lessons about mentorship can be applied to instructor development programs and the lessons learned from apprenticeships that can be applied to occupational safety and health. Discussion will explore how to build sustainable frameworks for instructor development programs with mentorship and apprenticeship components.

Facilitated Discussion (30 minutes)
  • What kinds of activities fall under this umbrella of continuing development and nurtures leaders?
  • What kinds of structures are being used to sustain these activities within training programs?
  • How have mentorship roles and opportunities changed during the implementation of virtual training?
4:30 – 5:15 p.m. Risk Communication and the Path Forward (312KB) (Recorded Webinar)
SESSION MODERATOR: Demia Wright, NIEHS WTP
  • Mark Catlin, MDC Consulting & Training
Back
to Top